Q: I hope you can clear up a question for me. If your hands shake relaxed or contracted, which one is OK and which one could be a sign of Parkinson's?
I recall reading it someplace, but can't remember which is which.
-- O.O., Port Orange, Fla.
A: Are you asking because your hands shake?
To answer your question, uncontrolled tremor of one or more limbs at rest, or relaxed, is one symptom of Parkinson's disease. Incidentally, you asked the question in the right way, i.e., "which one could be a sign?" Hand tremors can be a symptom of other disorders.
Parkinsonism is a group of degenerative central nervous system disorders, of which Parkinson's disease is the most common. It affects a little more than 1 percent of the population. It occurs in all ethnic groups and both sexes, and usually shows up in middle age.
It destroys the cells in the part of the brain called the substantia nigra where dopamine, one of the chemicals needed for transmitting impulses between nerve cells, is produced.
In a few cases, brain tumors or exposure to toxic chemicals can cause parkinsonism, but mostly, the cause is unknown.
The symptoms of parkinsonism relate to the nervous system's inability to control voluntary muscle movement. They include limb muscle trembling, slowness of movement, rigidity, shuffling steps and the tendency to fall, all without evidence of muscle weakness.
Also, scalp and facial skin problems are common; other symptoms have to do with speech and swallowing. Complications can include memory loss, injury from falls and depression.
Diagnosis of early parkinsonism is not always easy, because so many other disorders have some of the same symptoms. Diagnosis, using symptoms, medical and family history and exams, is to rule out other disorders.
Physical therapy and speech therapy, plus aids to easier living such as railings, rubber mats and special eating utensils help to improve quality of life for those with parkinsonism.
Medical treatment of parkinsonism is directed toward increasing the amount or effectiveness of dopamine or dopaminelike substances in the brain. Many drugs are available, alone and in combination, to help with this disorder. Some drugs convert to dopamine; some mimic the effects of dopamine; and some enhance available dopamine.
All of these drugs have serious side effects and are not always recommended for people who have other medical problems.
Q: My son visited recently and mentioned he had spots on his body. I was astounded by what I saw.
A dermatologist diagnosed his condition as Granuloma annulare. Do you have any information on this condition? Is it some sort of deficiency -- vitamin or other?
-- G.N., Daytona Beach, Fla.
A: I can well imagine you were astounded. The spots on the skin can look fairly bizarre and the medical name makes it sound very serious.
I'm glad he saw a dermatologist to find out the diagnosis. Almost everywhere I go, someone shows me spots on their skin that they have had and worried about for a long time. Fortunately many skin changes don't indicate a major problem, but the anxiety they cause is the problem
Granuloma annulare is rather uncommon. It shows up as nodules, arranged in a circle that grow until they form a ring. The rings can be reddish, yellowish or the color of surrounding skin, and there can be more than one. They're usually present on the feet, legs, hands or fingers.
The skin changes are due to inflammation, but the cause of the inflammation is not known. Adults with the disorder have a greater chance of also having diabetes. Otherwise, there's no known relationship with any other disease. Your son may want to stay out of the sun for a while, though; a few people get the rings after exposure to sunlight.
It may take a few months, but the condition usually goes away by itself.
Dr. Allen Douma welcomes questions from readers. Although he cannot respond to each one individually, he will answer those of general interest in his column. Write to Dr. Douma in care of Tribune Media Services, 435 N. Michigan Ave., Suite 1400, Chicago, Ill. 60611.
This column is for informational and educational purposes only. It is not intended to provide medical advice or take the place of consultation with a doctor or other health care provider.